Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 124, NWS Bismarck, ND

July 15, 2011Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2011, 10:32 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 10:32 PM MDT (04:32 UTC)
Expired
Jul 15, 2011, 11:30 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Glasgow radar (KGGW), 235 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2980 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS53 KBIS 160432
SVRBIS
NDC007-033-053-160530-
/O.NEW.KBIS.SV.W.0124.110716T0432Z-110716T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM MDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1130 PM MDT

* AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF SKAAR...
  OR 25 MILES NORTH OF WIBAUX...AND MOVING EAST AT 35 MPH.

  AT 1008 PM MDT WINDS OF 68 MPH AT GLENDIVE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SKAAR...TROTTERS...FAIRFIELD AND SOUTH FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4742 10406 4745 10405 4749 10333 4708 10302
      4709 10405
TIME...MOT...LOC 0431Z 271DEG 31KT 4735 10418
WIND...HAIL 70MPH <.75IN

$$

WETZEL
2 follow-up statements
633 
WWUS53 KBIS 160456
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT FRI JUL 15 2011

NDC007-033-053-160530-
/O.CON.KBIS.SV.W.0124.000000T0000Z-110716T0530Z/
BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND-
1056 PM MDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MCKENZIE...NORTHERN GOLDEN VALLEY AND NORTHERN BILLINGS COUNTIES
UNTIL 1130 PM MDT...

AT 1054 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR TROTTERS...OR 28 MILES
NORTHEAST OF WIBAUX...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD AND SOUTH FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4742 10406 4745 10405 4749 10333 4708 10302
      4709 10405
TIME...MOT...LOC 0455Z 271DEG 31KT 4734 10388
WIND...HAIL 70MPH <.75IN

$$
WETZEL
870 
WWUS53 KBIS 160530
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1230 AM CDT SAT JUL 16 2011

NDC007-033-053-160541-
/O.EXP.KBIS.SV.W.0124.000000T0000Z-110716T0530Z/
BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND-
1130 PM MDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCKENZIE...
NORTHERN GOLDEN VALLEY AND NORTHERN BILLINGS COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4742 10406 4745 10405 4749 10333 4708 10302
      4709 10405
TIME...MOT...LOC 0456Z 271DEG 31KT 4733 10387

$$

WETZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:40 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 15, 8:40 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT FRI JUL 15 2011

.UPDATE...NO CHANGE TO PRECPITATION OR WEATHER GROUPS.

&&

.DISCUSSION...
CONVECTION CHANCES CONTINUE BOTH EAST AND WEST OF FORECAST AREA.
ROBUST CELL IN PRAIRIE AND MCCONE COUNTIES OF NORTHEAST MONTANA
HAS SHOWN A LITTLE INCREASE ON THE SOUTHERN END OF CONVECTION AS
THE NORTHERN END WEAKENS. THIS MAY HOLD TOGETHER TO REACH WESTERN
COUNTIES AROUND MIDNIGHT. MEANWHILE...IN SOUTH CENTRAL AND
SOUTHEAST NORTH DAKOTA VERY UNSTABLE AIRMASS CAPPED BY RISING
HEIGHTS AND DECOUPLING BOUNDARY LAYER. NO EVIDENCE YET OF
INCREASING WINDS ON KABR VAD WIND PROFILE.

&&

.AVIATION.
ALTHOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL...SOME PERIODS OF
MVFR/IFR ARE POSSIBLE AT KJMS/KBIS...WERE SCATTERED FOG MAY DEVELOP.
HAVE ALSO REFINED THUNDERSTORM MENTION AT KDIK/KISN/KMOT...AS THUNDERSTORM
DEVELOPMENT IN MONTANA IS LIKELY TO MOVE EAST INTO THOSE AERODROMES
OVERNIGHT. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE AREA AFTER 18
UTC...BUT UNCERTAINTY REMAINS HIGH...SO HAVE ONLY MENTIONED
PREVAILING CB AT MY NORTHERN TAF SITES.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 1 PM CDT /NOON MDT/ SATURDAY TO 10
PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-
045>048-050-051.

&&

SHORT TERM...HW
AVIATION...BPN
Hazardous weather outlook, Jul 15, 4:34 AM MDT, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
534 AM CDT FRI JUL 15 2011

NDZ018>023-025-033>037-041-042-044>048-050-051-161045-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
534 AM CDT FRI JUL 15 2011 /434 AM MDT FRI JUL 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THESE COULD BE SEVERE. HEAVY RAINFALL IS ALSO LIKELY WITH ANY
THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON. HEAT INDEX VALUES OF 100 TO 110 ARE
POSSIBLE EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION
CAN BE FOUND IN THE BISNPWBIS PRODUCT.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

NDZ001>005-009>013-017-031-032-040-043-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
534 AM CDT FRI JUL 15 2011 /434 AM MDT FRI JUL 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THESE COULD BE SEVERE. HEAVY RAINFALL IS ALSO LIKELY WITH ANY
THUNDERSTORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES MAY APPROACH 100 DEGREES SATURDAY THROUGH
TUESDAY. A HEAT ADVISORY MAY BE NEEDED DURING THE AFTERNOON AND
EARLY EVENING HOURS OVER THE WEEKEND AND EARLY NEXT WEEK.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:21 AM MDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail, Ward54 min
Jul 16, 12:34 AM MDTAreal Flood AdvisoryBISBurke, Mountrail, Williams6 hr
Jul 16, 3:34 AM MDTAreal Flood AdvisoryBISMcKenzie3 hr
Jul 16, 4:03 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie57 min
Jul 16, 4:32 AM MDTAreal Flood AdvisoryBISDunn, McKenzie3 hr
Jul 16, 4:58 AM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Mountrail62 min
Jul 16, 5:43 AM MDTSevere Thunderstorm WarningBISMercer33 min
Jul 16, 6:14 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver61 min
Jul 16, 7:10 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan50 min
Jul 16, 7:54 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells51 min
Jul 16, 8:02 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan43 min
Jul 16, 8:28 AM MDTSevere Thunderstorm WarningBISFoster, Wells62 min
Jul 16, 8:36 AM MDTSevere Thunderstorm WarningBISSheridan, Wells39 min
Jul 16, 4:31 PM MDTTornado WarningBISBurleigh, Sheridan29 min
Jul 16, 4:57 PM MDTTornado WarningBISSheridan, Wells33 min
Jul 16, 5:29 PM MDTTornado WarningBISSheridan, Wells31 min
Jul 16, 5:52 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux53 min
Jul 16, 5:59 PM MDTSevere Thunderstorm WarningBISWells61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.